Alert archive / Mississippi / Flash Flood Warnings in 2020
Flash Flood Warning 28, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Jan 15, 2020, 4:41 AM CST for Clay County, Oktibbeha County, Mississippi. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 15, 2020, 4:41 AM CST (10:41 UTC)
- Expired
- Jan 15, 2020, 7:45 PM CST
- In force
- 15 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- Unknown
Counties Clay County, MS, Oktibbeha County, MS
The radar
The Columbus AFB radar (KGWX), 61 km from the middle of the area, began a volume at 10:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 10.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 478 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
518
WGUS54 KJAN 151041
FFWJAN
MSC025-105-151645-
/O.NEW.KJAN.FF.W.0028.200115T1041Z-200115T1645Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
441 AM CST Wed Jan 15 2020
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
A Dam Break in...
North central Oktibbeha County in northeastern Mississippi...
South central Clay County in northeastern Mississippi...
* Until 1045 AM CST Wednesday.
* At 438 AM CST, emergency management reported the imminent failure
of Oktibbeha County Lake Dam. The dam has not failed yet but a
chance for failure still exists. County officials are taking
actions to mitigate the threat of failure which are currently
alleviating the pressure on the dam.
HAZARD...Life threatening flash flooding from the imminent failure
of Oktibbeha County Lake Dam.
SOURCE...Emergency management.
IMPACT...Life threatening flash flooding of areas downstream from
the Oktibbeha County Lake Dam along the Biba Wila Creek
and Trim Cane Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3359 8872 3355 8872 3353 8881 3349 8882
3348 8884 3347 8884 3350 8894 3352 8894
3354 8887 3359 8884
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
DAM FAILURE...IMMINENT
$$
DC1 follow-up statement
011
WGUS54 KJAN 151630
FFWJAN
MSC025-105-160145-
/O.EXT.KJAN.FF.W.0028.000000T0000Z-200116T0145Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
1030 AM CST Wed Jan 15 2020
The National Weather Service in Jackson has extended the
* Flash Flood Warning for...
A Dam Break in...
North central Oktibbeha County in northeastern Mississippi...
South central Clay County in northeastern Mississippi...
* Until 745 PM CST Wednesday.
* At 1030 AM CST, emergency management continues to indicate the
potential failure of Oktibbeha County Lake Dam. While the dam has
not yet failed, concern remains as water levels continue to slowly
rise. County officials are continuing to take action to mitigate
the threat of failure, which are currently alleviating the
pressure on the dam.
HAZARD...Life threatening flash flooding from the potential
failure of Oktibbeha County Lake Dam.
SOURCE...Emergency management.
IMPACT...Life threatening flash flooding of the immediate
surrounding areas downstream from the Oktibbeha County
Lake Dam along the Biba Wila Creek and Trim Cane Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3359 8872 3355 8872 3353 8881 3349 8882
3348 8884 3347 8884 3350 8894 3352 8894
3354 8887 3359 8884
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
DAM FAILURE...IMMINENT
$$
19What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jan 15, 1:04 AM CST, 3 hours 37 minutes earlier.
Area forecast discussion, Jan 15, 1:04 AM CST, 3 hours 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
104 AM CST Wed Jan 15 2020
.UPDATE...
Updated for 06Z aviation discussion and forecast update
&&
.AVIATION...
06Z TAF discussion:
Poor aviation weather will include widespread IFR/LIFR ceilings
across the region, combined with any very light -SHRA. This will
continue to diminish, with only slight redevelopment in the
northern TAF sites at GLH, GWO & GTR late tonight. Some fog may
develop, especially in the northwest Delta near GLH & also in the
southeast from advection fog in the Pine Belt & I-59 corridor at
HBG, PIB & MEI near daybreak. Expect slow improvement through the
day, with any lower visibility increasing by mid-morning &
ceilings lifting into the afternoon. There may be some showers
that redevelop across the northern half of the area that could
bring ceilings up but visibility back down to MVFR. Expect
southwest surface winds, with the front moving into GLH near or
after midnight tonight & becoming gusty from the north-
northeast. /DC/
&&
.DISCUSSION...
Main updates that were made were to let the flash flood watch
expire at midnight & make some tweaks to the PoPs overnight & in
the short term due to lessening convergence & subtle Theta-E
advection. Due to that, PoPs were generally lowered overnight due
to no large forcing mechanism at the moment, with low potential
for some very light showers in the Highway 82 corridor late
overnight. Lows looked good overall. Updates should be out
shortly. /DC/
Prior discussion below:
Flooding due to record-breaking rainfall is the primary concern
this evening. Some historical context: rainfall since midnight
last night has added up to 4.51 inches at the Jackson Intl Airport
and this approaches the all-time daily record (going back to
1896) for January of 4.72 inches set back on 1/27/1994. Moreover,
the total so far this month is up to 11.36 inches, and that puts
January 2020 at 5th place all time with 17 days still to go. Much
of the ArkLaMiss region has observed similar extreme rainfall in
recent weeks.
Additional rainfall could come soon given that highly anomalous
moisture transport continues into the ArkLaMiss region. Continued
low level theta-e advection is leading to additional showers
upstream, but the threat for organized convective rainfall is
fortunately diminishing quickly for the overnight. Looking ahead,
the next period of concern will develop late tomorrow into
tomorrow evening as a polar cold front drops southward and
interacts with the very moist and convectively unstable airmass.
Given that models have underachieved in forecasting rainfall in
this anomalous airmass, we will closely monitor this setup as many
locations in the area very sensitive to the "any" heavy rain given
the current flooding and saturated soils.
Dense fog has developed again tonight with the focus mainly in the
Delta region. Previously issue a dense fog advisory early in the
evening, and will keep that going, but it is possible the densest
fog is over with as mixing seems to be on the increase now. /EC/
Prior discussion below:
Rest of Today through Wednesday night:
With a front remaining stalled over the region tonight, the
potential for showers and isolated storms traversing the region
continues through at least the early evening hours. The potential
for heavy rainfall resulting in flash flooding will continue as
well, as this rainfall is expected to fall on already very
saturated soils. Therefore, a flash flood watch will remain in
effect for a large portion of the CWA through midnight. With more
scattered convection lifting northeast across locations where a
widespread 2-4 inches, and locally higher amounts, of rain fell
during the Tuesday morning and afternoon periods where numerous
reports of flooding occurred, any additional rainfall will only
exacerbate the ongoing flooding situation. An additional 1-2
inches of rainfall can't be ruled out, with locally higher amounts
also possible, as scattered convection could train over these
previously affected locations.
Activity is expected to gradually dissipate through the overnight
hours, with scattered rain chances shifting mainly back to the north
in the vicinity of the boundary along the Highway 82 corridor after
midnight. At a minimum, patchy fog will be possible across central,
but especially southern, portions of the CWA early Wednesday
morning. This will need to be monitored during the overnight hours
for the potential of at least patchy dense fog developing across a
portion of the CWA. Mild conditions will persist, as lows Wednesday
morning only fall into the low and middle 60s.
A lull in the activity is currently expected through a good portion
of the daytime period on Wednesday. Warm muggy conditions will
persist as highs climb into the low and middle 70s. By mid to late
afternoon, rain chances will begin increase as the cold front
finally begins pushing south through the region. These chances for
showers and isolated thunderstorms will continue into Wednesday
night as the front makes its way south through the region. Cooler
drier air will steadily advect south into the forecast area in the
front's wake through early Thursday morning. /19/
Thursday through Monday:
A weak frontal boundary will be pushing through the area on
Thursday. Rain chances will be diminishing as the boundary sinks
southward though so that by the afternoon only isolated rain showers
will exist in southern MS. A slight cooldown will move in in the
wake of the frontal passage and overnight lows on Thursday will drop
into the 40s and 50s.
Friday-Saturday: As the mid-level ridge remains parked over the east-
central Gulf of Mexico, expect any brief reprieve in rain chances to
be short lived as warm, moist return flow kicks up again into
Friday. Moisture advection & PWs will be somewhat lower but will
gradually increase Friday afternoon, especially around and after
midnight Saturday. With this increase in southerly flow,
temperatures will rebound back into the upper 60s and 70s on
Saturday. This will all be in advance of a deep synoptic trough with
a strong surface low pressure system and associated cold front.
Expect another round of storms to move in early Saturday and quickly
exit the area Saturday afternoon. There is potential for some
steeper lapse rates & increased westerly flow so some stronger
organized convection isn't out of the question, but with meager
instability this threat remains low.
Sunday-Monday: Expect a drastic change in our pattern, with the
recent warm & wet conditions out the door & much more winter norms
into next week. Synoptic ridging will begin to build over the
Intermountain West, while large troughing will build in over areas
east of the Rockies. Strong polar surface high pressure of ~1045-
1050mb will build southeast out of Canada on Sunday and into the
northern Plains on Monday. This will lead to much colder air
advecting into most of the eastern half of the nation, including the
ArkLaMiss.
Due to the much drier air (i.e. PWs less than a quarter-
half inch), expect any rain chances to clear out just after midnight
Sunday. There will also be a drastic difference in thermal profiles
& ambient air temperatures in the wake. Lows Sunday morning will be
closer to normal in the mid-upper 30s, while highs will be nearly 20
degrees cooler and in the upper 40s to mid 50s Sunday. Temps will be
even cooler Sunday night though with lows closer to freezing & highs
generally in the 40s on Monday. This cold pattern will linger well
into next week with below normal warmth across the board. Will have
to watch any shortwave trough energy & moisture advection over top
any persistent cold air over our southwest into early next week.
/DC/10/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 64 74 58 63 / 26 49 29 6
Meridian 64 75 57 65 / 23 43 25 2
Vicksburg 65 73 56 61 / 38 55 31 8
Hattiesburg 64 76 62 70 / 12 18 26 6
Natchez 64 74 60 65 / 20 38 29 13
Greenville 61 70 49 53 / 63 57 22 5
Greenwood 63 71 50 57 / 61 64 17 3
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Dense Fog Advisory until 9 AM CST this morning for MSZ018-019-
034.
LA...Dense Fog Advisory until 9 AM CST this morning for LAZ007-008-
015.
AR...Dense Fog Advisory until 9 AM CST this morning for ARZ074-075.
&&
DCHazardous weather outlook, Jan 14, 9:10 PM CST, 7 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 910 PM CST Tue Jan 14 2020 ARZ074-075-LAZ007-008-015-MSZ018-019-034-160315- Ashley-Chicot-Morehouse-West Carroll-Richland-Bolivar-Sunflower- Washington- 910 PM CST Tue Jan 14 2020 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, and northwest Mississippi. .DAY ONE...Tonight and Wednesday FOG THREAT...Elevated TIMING...Tonight into Wednesday morning Areas of dense fog reducing visibility to less than a quarter mile are likely tonight until about mid morning. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Wednesday night through Monday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Monday. LAZ009-MSZ025>033-035>042-072>074-160315- East Carroll-Leflore-Grenada-Carroll-Montgomery-Webster-Clay- Lowndes-Choctaw-Oktibbeha-Humphreys-Holmes-Attala-Winston-Noxubee- Issaquena-Sharkey-Yazoo-Marion-Lamar-Forrest- 910 PM CST Tue Jan 14 2020 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, north central Mississippi, northeast Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...Tonight and Wednesday FOG THREAT...Limited TIMING...Tonight through Wednesday Patchy areas of dense fog may reduce visibility to less than a quarter mile tonight until about mid morning. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Wednesday night through Monday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Monday. LAZ016-023>026-MSZ043>066-160315- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Madison MS- Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale- Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams- Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones- 910 PM CST Tue Jan 14 2020 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Wednesday FOG THREAT...Limited TIMING...Tonight through Wednesday FLOODING THREAT...Limited TIMING...Tonight Showers and a few storms will linger through the evening. Locally heavy rainfall could lead to additional localized flash flooding. Patchy areas of dense fog will be possible tonight until about mid morning. (https://www.weather.gov/images/jan/graphicast/1.png) (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Wednesday night through Monday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Monday. 21 && ...HAZARD LEGEND... *FOG* Extreme...Widespread fog with visibilities near zero. Significant...Fog with visibilities less than or equal to 1/4 mile likely. Elevated...Fog with visibilities less than or equal to 1/4 mile possible. Limited...Patchy fog with visibilities less than or equal to 1/4 mile possible. *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 14, 6:23 PM CST | Special Weather Statement | JAN | Jefferson Davis | 37 min |
| Jan 14, 6:31 PM CST | Special Weather Statement | JAN | Franklin | 29 min |
| Jan 14, 6:47 PM CST | Dense Fog Advisory | JAN | Bolivar, Sunflower, Washington | 12 hr |
| Jan 14, 6:52 PM CST | Special Weather Statement | JAN | Covington | 23 min |
| Jan 14, 7:36 PM CST | Flash Flood Warning | JAN | Covington, Jones | 3 hr |
| Jan 14, 8:12 PM CST | River Flood Warning | JAN | Simpson | 3 days |
| Jan 14, 8:53 PM CST | Flash Flood Warning | JAN | Clay, Oktibbeha | 8 hr |
| Jan 14, 10:40 PM CST | Areal Flood Warning | JAN | Clarke, Covington, Jasper, Jefferson Davis, Jones, Lauderdale and 3 more | 9 hr |
| Jan 15, 1:56 PM CST | River Flood Warning | JAN | Clarke | 4 days |
Nearby
Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.